Article Text

PDF
DI-085 Adverse reactions to radiopharmaceuticals: literature review of the past 70 years
  1. G Rotondo,
  2. G Nardella,
  3. M Rinaldi,
  4. S Modoni
  1. AOU Ospedali Riuniti di Foggia, UOC Medicina Nucleare, Foggia, Italy

Abstract

Background Till now very few reports on adverse reactions to radiopharmaceuticals (ADR) can be found in the literature. Over a period of 70 years no more than 34 articles have been published. The authors focus on the importance of proper data collection and the necessity of sharing results.

Purpose To investigate how many and which types of ADR are reported in scientific literature. We reviewed articles from 1955 up to today.

Materials and methods The databases of PubMed, Embase, MedLine, Cochrane, Biomed Central, Google Scholar were searched up to September 2013 looking for reports on ADR.

Results Radiopharmaceuticals cause adverse reactions. 12 cases of adverse reactions with radiopharmaceuticals were found: 3 cases with 18F-fluorodeoxyglucose (FDG), 8 cases with technetium 99m (99mTc), 1 with iodine-131-metaiodobenzyl guanidine (131I-MIBG). Of these, a total of 5 ADR were specifically described as type I hypersensitivity reactions (anaphylactic). Other symptoms reported are: nausea, circulatory collapse, hypotension, pruritus, bronchospasm, wheezing, dermographism and vomiting. 8 cases with false positive reactions were found with FDG.

Conclusions There is a lack of information on ADR. Few studies have been carried out over the past 60 years. More studies are necessary to report as many cases as possible through active pharmacosurveillance.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.